Alert archive / South Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 74, NWS Columbia, SC

July 10, 2004Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2004, 3:08 PM EDT for Orangeburg County, South Carolina. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 10, 2004, 3:08 PM EDT (19:08 UTC)
Expired
Jul 10, 2004, 3:45 PM EDT
In force
37 min
Issued by
NWS Columbia, SC
Area
Counties, with a storm outline in the text

County Orangeburg County, SC

The radar

The Columbia radar (KCAE), 44 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1260 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1260 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1029 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 101908
SVRCAE
SCC075-101945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
307 PM EDT SAT JUL 10 2004

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA
  
* UNTIL 345 PM EDT

* AT 306 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTH OF ORANGEBURG...AND MOVING SOUTHEAST AT 5 MPH.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY 
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 
1...800...7 7 5...7 1 9 9.

LAT...LON 3364 8097 3361 8102 3346 8081 3360 8080

$$

CDL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 3:02 PM EDT, 6 minutes earlier.

Area forecast discussion, Jul 10, 3:02 PM EDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
302 PM EDT SAT JUL 10 2004

.SHORT TERM...
SATELLITE SHOWS CU HAVE DEVELOPED ACROSS MOST OF THE AREA THIS
AFTERNOON. 88D SHOWS SHRA/TSRA CONCENTRATED FROM CAE E/SE TO THE
COAST.

BOTH GFS/ETA CONTINUE TREND OF MID/UPPER LEVEL RIDGE ACROSS THE
SOUTHEAST THIS AFTERNOON WILL GRADUALLY SHIFT WESTWARD WITH TIME. AT
THE SURFACE...A WEAK TROF ACROSS THE AREA FORECAST TO REMAIN THERE
OVERNIGHT AND SLOWLY SHIFT SOUTH/EAST ON SUNDAY. AS RIDGE MOVES
WESTWARD AND TROFINESS DEVELOPS ACROSS THE AREA NEXT WEEK...AREA WILL
COME UNDER MORE INFLUENCE FROM SHORTWAVE ACTIVITY PASSING TO OUR
NORTH. TIME SECTIONS SHOW LOW LEVEL MOISTURE TO REMAIN ACROSS THE
AREA ALONG WITH INSTABILITY AND WILL THEREFORE CONTINUE WITH
MENTION OF A SCATTERED SHOWERS AND THUNDERSTORMS DURING THE
AFTERNOON/EVENING. EXPECT TEMPERATURES TO BACK OFF A DEGREE OR TWO
OVER THE NEXT COUPLE OF DAYS AS HEIGHTS BEGIN TO LOWER. BEST SEVERE
POTENTIAL FOR THE REMAINDER OF THE DAY WILL BE FROM DAMAGING WINDS
DUE TO DRY AIR ALOFT ACCOMPANIED BY SOME BRIEF HEAVY RAIN. LOCAL
EQUATIONS AND GUIDANCE FAIRLY CLOSE THROUGH THE PERIOD AND WILL
CONTINUE TO STAY CLOSE TO CONSENSUS VALUES.

&&

.LONG TERM...
GFS CONTINUES THE TREND OF LOWERING HEIGHTS AND TROFINESS DEVELOPING
ACROSS THE AREA AS RIDGE BUILDS WESTWARD. SEVERAL SHORTWAVES WILL
PASS BY TO OUR NORTH DURING THE FIRST HALF OF THE WEEK...BUT BY
THURSDAY SHORTWAVE PUSHING THROUGH THE EASTERN LAKES SHOULD HELP
PUSH A COLD FRONT ACROSS THE AREA. ALTHOUGH A BIT UNUSUAL FOR MID
JULY...UPPER PATTERN LOOKS TO SUPPORT SOUTHERN PUSH OF FRONTAL
BOUNDARY. MUCH MORE OF A PUSH THAN A FEW OF THE PRIOR ATTEMPTS THIS
SUMMER TO PUSH BOUNDARIES INTO THE DEEP SOUTH. TEMPERATURES SHOULD
EVENTUALLY LOWER TO AROUND OR JUST BELOW NORMAL ALONG WITH A BETTER
CHANCE OF PRECIPITATION UNTIL FRONTAL BOUNDARY PUSHING SOUTH OF THE
AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLUMBIA     74  94  73  91 /  10  30  10  30
AUGUSTA      72  94  72  92 /  10  30  10  30
SUMTER       74  94  73  91 /  10  30  10  30
ORANGEBURG   74  94  73  91 /  10  30  10  30
&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

LCV
Hazardous weather outlook, Jul 10, 5:00 AM EDT, 10 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
500 AM EDT SAT JUL 10 2004

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-120800-
AIKEN SC-BAMBERG SC-BARNWELL SC-BURKE GA-CALHOUN SC-CHESTERFIELD SC-
CLARENDON SC-COLUMBIA GA-EDGEFIELD SC-FAIRFIELD SC-KERSHAW SC-
LANCASTER SC-LEE SC-LEXINGTON SC-LINCOLN GA-MCCORMICK SC-MCDUFFIE GA-
NEWBERRY SC-ORANGEBURG SC-RICHLAND SC-RICHMOND GA-SALUDA SC-
SUMTER SC-
500 AM EDT SAT JUL 10 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...
THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY WILL PRODUCE HEAT
INDEX VALUES BETWEEN 100 AND 105 THIS AFTERNOON. SCATTERED
THUNDERSTORMS WILL DEVELOP THIS AFTERNOON. A FEW STORMS COULD PRODUCE
WIND GUSTS OF 50 TO 60 MPH.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

BC

In the hours before

Special weather statement, Jul 10, 2:59 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
259 PM EDT SAT JUL 10 2004

SCZ036-037-101930-
CALHOUN-ORANGEBURG-
259 PM EDT SAT JUL 10 2004

...STRONG THUNDERSTORMS WILL IMPACT CALHOUN COUNTY AND ORANGEBURG
COUNTY THROUGH 330 PM EDT...

AT 259 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES NORTHWEST OF
ORANGEBURG...MOVING SOUTHEAST AT 5 MPH. THIS CLUSTER OF STRONG
THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WILKINSON HEIGHTS...ST.
MATTHEWS...CAMERON AND BROOKDALE THROUGH 330 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 40 TO 40 MPH CAN BE EXPECTED.

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:18 PM EDTSevere Thunderstorm WarningCAEFairfield27 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.